Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 86, NWS Kansas City, MO

May 21, 2000Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 21, 2000, 4:02 PM CDT for Cass County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 21, 2000, 4:02 PM CDT (21:02 UTC)
Expired
May 21, 2000, 4:45 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 17 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 212103
SVRMCI
MOC037-212145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 PM CDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF HARRISONVILLE

* UNTIL 445 PM CDT

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PECULIAR...OR ABOUT 12 MILES WEST OF
  HARRISONVILLE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREEMAN AT 415 PM CDT
  HARRISONVILLE AT 420 PM CDT
  ARCHIE AT 445 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED DFLOODING OF LOW LYING
AREAS.

LAT...LON 3883 9431 3879 9460 3848 9447 3845 9415

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:21 PM CDT, 41 minutes earlier.

Area forecast discussion, May 21, 3:21 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 PM CDT SUN MAY 21 2000

LITTLE TIME TO CHAT THIS PM WITH SVR WX IN FCST AREA...

WND SHFT LN MVG THRU ENVIRONMENT WITH STEEP LAPSE RATE. CNVTV TEMPS
REACHED OVR WRN CWA AND LARGE HAIL HAS DVLPED INLN OF TSTMS. CARRIED
EVNG POPS MOST OF CWA THEN CLR TO PTLY CLDY OVERNITE.

BIG HEAT UP FOR MON/TUE STILLS LKS GOOD FOLLOWED BY FROPO ERLY WED.
STAYED CLOS"E TO GUIDANCE/CRNT FCST TEMPS THRU WED THEN TRENDED
DOWNWARD LATER IN WEEK. MODELS UP FOR GRABS IN XTND PRD SOLN NONE
THE LESS TROF PSN OVR CNTL U.S. LIKELY SO INSERTED CHC PCPN FRI/SAT.

.EAX...NONE.

BODNER

In the hours before

Special weather statement, May 21, 1:00 PM CDT, 3 hours 2 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN MAY 21 2000

FORECAST: WIDELY SCATTERED SHOWERS...WITH POSSIBLY A FEW
THUNDERSTORMS...ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THIS
AFTERNOON. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE.

DISCUSSION: THE COMBINATION OF DAYTIME HEATING...AND A FRONTAL
BOUNDARY DRAPED ACROSS NORTHWEST MISSOURI AND EASTERN KANSAS...WILL
ALLOW FOR WIDELY SCATTERED SHOWERS...ALONG A WITH A FEW
THUNDERSTORMS...TO DEVELOP THIS AFTERNOON. THE FRONT SHOULD
PUSH ACROSS THE REMAINDER OF THE OUTLOOK AREA LATER
TONIGHT...BRINGING AN END TO THE CHANCE FOR PRECIPITATION.

MJM
Local storm report, May 21, 3:24 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
324 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    OVERLAND PARK             KS   2.75 INCH HAIL
05/21/00   JOHNSON                        REPORTED BY OVERLAND
                                          PARK POLICE.
Local storm report, May 21, 3:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    MERRIAM                   KS   1 INCH HAIL
05/21/00   JOHNSON                        QUARTER HAIL REPORTED
                                          BY MEDIA.

0333 PM    LEAWOOD                   KS   .88 INCH HAIL
05/21/00   JOHNSON                        DIME TO NICKEL HAIL
                                          ACCUMULATING ON GROUND
                                          REPORTED BY LEAWOOD
                                          FIRE DEPT.

0339 PM    3 NW BELTON               MO   1 INCH HAIL
05/21/00   CASS                           NUMEROUS PUBLIC REPORTS
                                          OF NICKEL TO QUARTER
                                          HAIL NW OF BELTON
                                          FORWARDED BY EMERGENCY
                                          MANAGEMENT.

0346 PM    MERRIAM                   KS   1 INCH HAIL
05/21/00   JOHNSON                        QUARTER SIZE HAIL AT
                                          151ST AND HOLMES.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:05 PM CDTSevere Thunderstorm WarningEAXJackson40 min
May 21, 3:23 PM CDTSevere Thunderstorm WarningEAXCass52 min
May 21, 3:45 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Sullivan45 min
May 21, 4:08 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Ray52 min
May 21, 4:22 PM CDTSevere Thunderstorm WarningEAXBates53 min
May 21, 4:32 PM CDTSevere Thunderstorm WarningEAXGrundy, Livingston58 min
May 21, 4:48 PM CDTSevere Thunderstorm WarningEAXCass12 min
May 21, 5:01 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray59 min
May 21, 5:06 PM CDTSevere Thunderstorm WarningEAXBates54 min
May 21, 5:33 PM CDTSevere Thunderstorm WarningEAXGrundy, Livingston57 min
May 21, 5:54 PM CDTTornado WarningEAXLafayette51 min
May 21, 6:00 PM CDTSevere Thunderstorm WarningEAXBates15 min
May 21, 6:33 PM CDTSevere Thunderstorm WarningEAXJohnson57 min
May 21, 6:45 PM CDTSevere Thunderstorm WarningEAXLafayette30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.